Jul-Oct '06 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2006 Ed Dewke

After Twenty-seven Years, It Suddenly Explodes
from Carol

Hi Ed:  I wrote to you a few years ago.  My psoriasis has been in check, and I have not taken any drugs.  But in late may and beginning of June I noticed a flaring.

Ok, been there before; but this flare up seemed to get worse and worse.

I am 50; got psoriasis at age 23.  I had light treatments, steroids and Dovonex; tried Soriatane ... but most of my life I’ve just dealt with it without any medicine.

Anyway, in all my life I’ve never had a flare up like this one. I’ve always been afflicted on my lower legs and elbows, buy now I have it on my feet, including the soles, on the palms of my hands, on my face and even on my lips. You know, I just want to crawl in a hole!  But I have a job and my co-workers are compassionate, but I just feel like crap!!!

I went to dermatologist and he started me on methotrexate.  I’m afraid, but I need some help and relief!  I can’t take the pain!  The itch!  And the bloody sheets and flakes all over the house!

What a terrible disease this is. I just wanted to let you know what's going on with me and your advise on this medication I’m on.

Thanks for your love, support and commitment to those of us with this debilitating disease.  –Carol

*****

Ed’s Response:  Don’t be afraid, Carol.  Methotrexate was the first systemic drug I tried (see my Journal from 1999).  And since that first round I’ve gone through two other periods on the drug.  Each time it has worked wonderfully (though not perfectly) and I’ve never regretted taking it. 

Catch is, it may take awhile for methotrexate (MTX) to go to work.  First, you and your doctor need to determine an appropriate dosage for you.  The range is huge and the possible adverse reactions require you to keep up with blood tests.  When you’ve accumulated so much MTX, most derms still require a liver biopsy but this, too, is an extremely survivable sacrifice!

I’m hoping one of the reasons your doctor is prescribing MTX is to get your flare settled down.  When you’re over this bad time, he or she may suggest you stop the MTX and try something else.  It will probably take a few years to determine if what you’re going through now is the “new norm” for your P, or if something unique set it off and, once it subsides, you won’t have to worry about this extreme debilitating state anymore. 

But even if you do find your P has “notched up” its severity, there are many more options available to you than there were even a decade ago.  At some point, if you need them, your doctor will talk to you about trying one of the new “biologic” drugs.  For many of us, these have really put a dent in our misery index!

So, stay in touch.  Let us know what works for you.  Don’t be afraid of MTX.  Use it to whip the beast!  -Ed

This Month's Mail | Archives

www.flakehq.com